Stomach ulcer treatment

Stomach ulcers, also known as gastric ulcers, are open sores that develop on the lining of the stomach.

Ulcers can also occur in part of the intestine just beyond the stomach. These are known as duodenal ulcers.

Both stomach and duodenal ulcers are sometimes referred to as peptic ulcers. Here the term stomach ulcer will be used, although the information applies equally to duodenal ulcers.

Signs and symptoms

The most common symptom of a stomach ulcer is a burning or gnawing pain in the centre of the tummy (abdomen).

But stomach ulcers aren't always painful and some people may experience other symptoms, such as indigestionheartburn and feeling sick.

When to seek medical advice

You should visit your GP if you think you may have a stomach ulcer.

Seek urgent medical advice if you experience any of the following symptoms:

  • vomiting blood – the blood can appear bright red or have a dark brown, grainy appearance, similar to coffee grounds
  • passing dark, sticky, tar-like stools
  • a sudden, sharp pain in your tummy that gets steadily worse

These could be a sign of a serious complication, such as internal bleeding.

What causes stomach ulcers?

Stomach ulcers occur when the layer that protects the stomach lining from stomach acid breaks down, which allows the stomach lining to become damaged.

This is usually a result of:

It used to be thought that stress or certain foods might cause stomach ulcers, but there's little evidence to suggest this is the case.

Read more about the causes of stomach ulcers.

Who's affected

It's not known how many people have stomach ulcers, although they're thought to be quite common.

Stomach ulcers can affect people of any age, including children, but mostly occur in people aged 60 or over. Men are more commonly affected than women.

Possible complications

Complications of stomach ulcers are relatively uncommon, but they can be very serious and potentially life-threatening.

The main complications include:

  • bleeding at the site of the ulcer
  • the stomach lining at the site of the ulcer splitting open (perforation)
  • the ulcer blocking the movement of food through the digestive system (gastric obstruction)

Treatment for Stomach ulcer

If you have a stomach ulcer, your treatment will depend on what caused it. With treatment, most stomach ulcers will heal within a month or two. 

If your stomach ulcer is caused by Helicobacter pylori (H. pylori) bacterial infection, a course of antibiotics and a medication called a proton pump inhibitor (PPI) is recommended.

This is also recommended if it's thought your stomach ulcer is caused by a combination of an H. pylori infection and non-steroidal anti-inflammatory drugs (NSAIDs).

If your stomach ulcer is just caused by taking NSAIDs, a course of PPI medication is recommended.

Your use of NSAIDs will also be reviewed, and taking an alternative painkiller may be advised.

An alternative type of medication, known as H2-receptor antagonists, is occasionally used instead of PPIs.

Sometimes you may be given additional medication called antacids to relieve your symptoms in the short term.

You may have a repeat gastroscopy after 4 to 6 weeks to check that the ulcer has healed.

There aren't any special lifestyle measures you need to take during treatment, but avoiding stress, alcohol, spicy foods and smoking may reduce your symptoms while your ulcer heals.

Antibiotics

If you have an H. pylori infection, you'll usually be prescribed a course of 2 antibiotics, which each need to be taken twice a day for a week.

The antibiotics most commonly used are amoxicillin, clarithromycin, and metronidazole.

The side effects of these antibiotics are usually mild and can include:

  • feeling and being sick
  • diarrhoea
  • a metallic taste in your mouth

You'll be retested at least 4 weeks after finishing your antibiotic course has been completed to see whether there are any H. pylori bacteria left in your stomach.

If there are, a further course of eradication therapy using different antibiotics may be given.

Proton pump inhibitors (PPIs)

PPIs work by reducing the amount of acid your stomach produces, preventing further damage to the ulcer as it heals naturally. They're usually prescribed for 4 to 8 weeks.

Omeprazolepantoprazole, and lansoprazole are the PPIs most commonly used to treat stomach ulcers.

Side effects of these are usually mild, but can include:

These should pass once treatment has been completed.

H2-receptor antagonists

Like PPIs, H2-receptor antagonists work by reducing the amount of acid your stomach produces.

Ranitidine is the most widely used H2-receptor antagonist for treating stomach ulcers.

Side effects are uncommon, but may include:

  • diarrhoea
  • headaches
  • dizziness
  • rashes
  • tiredness

Antacids and alginates

All of the above treatments can take several hours before they start to work, so your GP may recommend taking additional antacid medication to neutralise your stomach acid and provide immediate, but short-term, symptom relief.

Some antacids also contain a medicine called alginate, which produces a protective coating on the lining of your stomach.

These medications are available to buy over the counter at pharmacies. Your pharmacist can advise on which is most suitable for you.

Antacids should be taken when you experience symptoms or when you expect them, such as after meals or at bedtime.

Antacids containing alginates are best taken after meals.

Side effects of both medications are usually minor and can include:

Reviewing NSAID use

If your stomach ulcer has been caused by taking NSAIDs, your GP will want to review your use of them.

You may be advised to use an alternative painkiller not associated with stomach ulcers, such as paracetamol.

Sometimes an alternative type of NSAID that's less likely to cause stomach ulcers, called a COX-2 inhibitor, may be recommended.

If you're taking low-dose aspirin (an NSAID) to reduce your risk of blood clots, your GP will tell you whether you need to continue taking it.

If you do need to keep taking it, long-term treatment with a PPI or H2-receptor antagonist may be prescribed alongside the aspirin to try to prevent further ulcers.

It's important to understand the potential risks associated with continued NSAID use.

You're more likely to develop another stomach ulcer and could experience a serious complication, such as internal bleeding.

Read more about the stomach ulcer at https://www.nhs.uk/conditions/stomach-ulcer/